The County of Santa Clara Medical Examiner-Coroner confirmed this week it had identified the County’s first death related to “tranq,” a flesh-eating drug increasingly mixed with fentanyl and heroin. A postmortem toxicology analysis of a 36-year-old man found unresponsive in San Jose in February revealed the presence of the drug Xylazine.
Also known as tranq, it is a veterinary tranquilizer with no approved use in humans but is increasingly detected in drug supplies across the country, leading to deadly overdoses and the serious wounds, its users call “flesh-eating.”
Late last month, the United States Drug Enforcement Administration (DEA) issued a rare Public Safety Alert to warn of a new, emerging threat of fentanyl mixed with xylazine. According to DEA Administrator Anne Milgram, “xylazine is making the deadliest drug threat our country has ever faced, fentanyl, even deadlier.”
The DEA Laboratory System reported that 23 percent of fentanyl powder and 7% percent of fentanyl pills seized by the agency in 2022 contained xylazine.
A March 23, 2023 update to the California Department of Public Health’s website indicates that “there is no evidence to suggest that xylazine is common in California’s drug supply at this time.” However, CDPH reportedly told the San Francisco Chronicle that while “a handful of cases” have revealed the drug’s presence in the Golden State, xylazine testing is not common. In other words, California’s public health officials may not be able to fully ascertain the level to which “tranq” has infiltrated the state’s illicit drug market.
The news of the San Jose man’s xylazine-related overdose death comes after the United States Food and Drug Administration (FDA) approved naloxone hydrochloride nasal spray, or Narcan, for over-the-counter, nonprescription use last week. According to the FDA, Narcan is a “life-saving medication” that can rapidly reverse the effects of an opioid-related overdose.
However, Santa Clara County public health officials warned that xylazine overdoses cannot be reversed by Narcan. That being said, Tiffany Ho, Medical Director of the County Behavioral Health Services Department, indicated that “it is critical to still administer naloxone and call 911 when encountering someone with an overdose since xylazine is often mixed with opioids for which naloxone could still make a life-and-death difference.”
Click here to view the County’s health advisory on xylazine.